Dense Fog, Alexander
- When
- February 17, 10:00 PM CST to February 18, 9:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The combination of clear skies, light winds, and moist ground from rainfall on the 16th resulted in widespread dense fog. High pressure was centered directly over the lower Ohio Valley.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The combination of clear skies, light winds, and moist ground from rainfall on the 16th resulted in widespread dense fog. High pressure was centered directly over the lower Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 5:25 PM CST, 4 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 525 PM CST Sat Feb 17 2018 .UPDATE... Issued at 525 PM CST Sat Feb 17 2018 Updated for 00Z aviation forecast discussion. && .SHORT TERM...(Tonight through Monday night) Issued at 245 PM CST Sat Feb 17 2018 Not a whole lot of impact weather to talk about in the short term. With the exit of today's system, skies will try to clear out slowly from west to east overnight as a surface high pushes east into the mid MS River Valley. It looks as though models are once again trying to clear skies too quickly though based on latest satellite trends, so delayed it a bit. If skies do actually clear as forecast, there would be a window for some fog development later tonight as winds go nearly calm over a wet ground. However, forecast soundings are pretty dry right off the surface, which could mitigate the fog threat. Will need to monitor. If fog were to develop, would need to keep in mind that surface temps will be near or below freezing in many locations by morning. High pressure scoots rapidly east Sunday allowing winds to become more southerly. With the help of sunshine, this should help temps warm into the 50s. South to southwesterly flow will increase at all levels Sunday night into Monday. This could aid in supporting scattered warm advection showers later Sunday night into Monday. Should not much of an impact though. The bigger story will be the rise in temps later Sunday night through Monday. Despite possible considerable cloud cover much of the day, temps will likely make it to near or above 70 again over a good portion of the region. In fact, some record highs across the region may fall or be challenged. Lows will not fall off too much Monday night, and will likely shatter all record high minimum temperatures for the night across the region. .LONG TERM...(Tuesday through Saturday) Issued at 245 PM CST Sat Feb 17 2018 The extended period forecast looks mostly wet for the PAH forecast area under a persistent western trof/eastern ridge longwave mid/upper level flow pattern. Initially, the medium range models indicate that a subtropical ridge centered just east of the Atlantic seaboard will be strong enough to hold off widespread pcpn during the day Tue. It should be breezy and abnormally warm again. In fact, afternoon temps will likely challenge record highs in the mid 70s. Shortwave energy moving through the western trof will continue to induce waves of low pressure along a surface cold front, and by Tue night, the front, extending from the Gulf Coast all the way to the Canadian maritimes, is progged to head southeast Tue night, resulting in high PoPs and QPF for our region. There may be enough instability for thunderstorms to develop Tue night. Behind the front will be a substantially cooler airmass, causing a 30-35 degree drop in high temps between Tue and Wed. By Wed, differences in the smaller details of the models begin to differ, but model consensus suggested that there may be a temporary lull in the pcpn Wed, with some kind of resurgence possible with the front attempting to move back northwest as a warm front Wed night, as yet another bundle of energy ejects out of the southwestern CONUS. Still, there may be enough cold air moving in aloft Wed night to generate a limited amount of snowfall or even a wintry mix. The weather picture gets murkier toward days 6/7, but Fri and Sat look wet at this time as the Gulf should remain wide open for a moisture source. We should remain in the warm sector toward this time period, providing well-above-average temps. && .AVIATION... Issued at 525 PM CST Sat Feb 17 2018 Main item of concern is how soon to clear clouds and raise vsbys. Areas of drizzle are causing the lowered cigs/vsbys at KEVV/KOWB and that should improve over the next few hours. The back edge of the clouds is fast approaching and it appears as though we will see clouds clearing out (as well as cigs rising) throughout the evening. Will monitor closely to readjust for timing. Next issue would be possible fog and how bad it will become. Played it MVFR for now early Sunday morning. Winds will become light and variable and then pick up out of the southeast by Sunday morning/afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 343 PM CST Sat Feb 17 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-182145- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 343 PM CST Sat Feb 17 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. Flooding is forecast to continue along the Green and Ohio rivers. Refer to those warnings and statements for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday A prolonged period of wet weather is forecast to set up over the Ohio and Mississippi river valleys next week. The potential for flooding will need to be monitored in the coming days as we gain a better idea of where and exactly how much rainfall may occur. There is a chance of thunderstorms late Tuesday. Heavy rainfall will be the main hazard. Severe weather is not anticipated. Flooding is forecast to continue along the Green and Ohio rivers. Refer to those warnings and statements for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739300, 739301, 739302, 739303, 739304, 739305, 739306, 739307, 739308, 739309, 739310, 739311, 739312, 739313, 739314, 739315, 739316, 739317, 739318.